Jump to content
Altostrata

Drug Interactions Checker -- use it to reduce your drug burden

Recommended Posts

Altostrata

Use the free Drug Interactions Checker here http://www.drugs.com/drug_interactions.html if you are taking more than one prescription or over-the-counter medication -- the drugs (and supplements) you take may conflict with each other.

 

Drug conflicts can make you sick, or make symptoms from any of the drugs you are taking worse. Studies show the more drugs you take every day -- your drug burden -- the more likely the combination has an adverse effect on your health.

 

Doctors are supposed to be alert to them, but often they overlook the important step of checking for drug interactions. It's a good idea to enter all of your medications into the free Drug Interactions Checker here http://www.drugs.com/drug_interactions.html If any of your drugs are interacting, print out the report, discuss it with your doctor, and request that your drug burden be minimized for your overall health.

 

Also read:

 

Bushardt, 2008: Polypharmacy: Misleading, but manageable(free full text)

....The use of multiple medications, often termed polypharmacy, is recognized as an increasingly serious problem in the current healthcare system. The US General Accounting Office reports significant morbidity and mortality associated with inappropriate polypharmacy....

 

According to several sources, including the American Psychiatric Association, the use of potentially inappropriate drugs such as benzodiazepines is commonly associated with intellectual and cognitive impairment, psychomotor impairment, and increased risk for fall or motor vehicle accident....

 

Hyperpharmacotherapy assessment tool

 

 

Drug burden index score and functional decline in older people.

Q&A: Psychiatrist Dr. David Healy Defines ‘Pharmageddon’

Cocktail of Popular drugs May Cloud Brain

That acid reflux pill may be causing your health problems

Share this post


Link to post
Share on other sites
Nikki

Barb and Petu had posted for me that Nefazadone with Imipramine and Celexa are a no-no because it can cause serotonin syndrome.

 

When I first went on Nefazadone to taper the other two I did have shivers, what felt like a fever and a few other minor symptoms.

 

I dug a little deeper on google and found that there are cognitive side effects which I am having now.

Extreme anxiety, depression, humumgus fear, confusion, irritability.

 

I get that from WD but this time around these issues are worse then they have ever been....there is something different than the usual WD nonsense.

 

 

Share this post


Link to post
Share on other sites
LexAnger

Hi everyone,

 

Didn't find a topic on pain medication for ssri pain related side effects/withdrawal, I am starting this topic for information/experience sharing.

 

Http://Www.everydayhealth.com

Share this post


Link to post
Share on other sites
Altostrata

What article did you intend to link to?

 

What would you like to say about pain medication for SSRI side effects?

Share this post


Link to post
Share on other sites
LexAnger

thanks for watching out!

 

its not one article.

I probably should have provided more details there.  

 

from the linked page, click 'drug' on the menu bar on top then you can select particular SSRI of interest, it will open up a new page for informations about other drugs intereact with SSRI of your interest so you know what you should NOT to take together with.

 

thinking more now, it is more for 'medications interact with SSRIs' in general not only pain med related. it will be nice if there is a way to change/correct it.

Share this post


Link to post
Share on other sites
LexAnger

obviously not well thought/review before the posting. appology for the confusion.

took another closer look, that website provides various information on SSRIs including not only drug interaction but also basics, dosage, side effect, etc.

 

Please let me know if you want me to remove the topic all together.

Share this post


Link to post
Share on other sites
Altostrata

The interactions info is not as complete as that for the Drug Interactions Checker here http://www.drugs.com/drug_interactions.html

but the reviews are interesting. Thanks for the pointer.

Share this post


Link to post
Share on other sites
reachingforthestars

"Food-drug interactions can result in two main clinical effects: the decreased bioavailability of a drug, which predisposes to treatment failure, or an increased bioavailability, which increases the risk of adverse events and may even precipitate toxicities."

 

I find this very interesting study since I have become extremely sensitized to any updosing (which caused me an adverse reaction more than once).

 

Since citalopram is metabolized by CYP3A4 and CYP2C19 I pay attention to the foods that inhibit especially those drug-metabolizing enzymes. 

 

"The CYP3A4-related interaction based on food component is the best known; it might be related to the high level of expression of CYP3A4 in the small intestine, as well as its broad substrate specificity. If we consider that CYP3A4 is responsible for the metabolism of more than 50% of clinical pharmaceuticals, all nutrientdrug interactions should be considered clinically relevant, in which case all clinical studies of drugs should include a food-drug interaction screening [43]."

 

Here is a list of fruits and vegetables that can inhibit CYP3A4:

 

Grapefruit(I guess grapefruit is the worst),

Sevilla orange,

Cranberry,

Pomegranate,

Papaya,

Cauliflower and

Broccoli.

 

Maybe fruit/vegetable-drug interaction is one of the reasons why we find that we become sensitized to some foods during taper?

 

Here the link to the study: http://cdn.intechopen.com/pdfs-wm/41523.pdf

 

Share this post


Link to post
Share on other sites
reachingforthestars

Ops, I missed one fruit from the list that also inhibits CYP3A4. That is grapes. I also noticed that Pomegranate doesn't inhibit CYP3A4 but it does inhibit CYP3A... Well, you can see for yourselves from the link in case have made more mistakes.

Share this post


Link to post
Share on other sites
bubbles

Hi everyone

 

I've just used the rxisk.org drug interaction checker and am curious about interpreting this:

 

  • The metabolism of Acetaminophen can be decreased when combined with Sertraline.
 
I think it suggests that it make take longer for acetaminophen to clear from the system when taken with sertraline. Am I reading this correctly?
 
Cheers
Bubbles
 
 

Share this post


Link to post
Share on other sites
Altostrata

That is correct.

Share this post


Link to post
Share on other sites
bubbles

Thank you. That is good to know.

Share this post


Link to post
Share on other sites
bubbles

Oh, very interesting. I just noticed that this thread starts with a different interaction checker so I did the same list of meds on that checker. It didn't flag the acetaminophen/sertraline interaction. I will ask a pharmacist next time I go in.

Share this post


Link to post
Share on other sites
BfromNJ

Why do doctors prescribe multiple medications that clearly interact with each other?    Do they not check or care? 

 

Now being stuck on three medications that are clearly causing me increased side effects until i can at least taper one is disheartening to say the least.  

 

Brenda

Share this post


Link to post
Share on other sites
Altostrata

Merged similar topics. Please use search in the Symptoms forum before starting new topics.

 

BfromNJ, quite clearly there are gaps in medical practice regarding drug-drug interactions. Next time you see your doctor, please ask him or her why your drug interactions were not reviewed and post the response here.

Share this post


Link to post
Share on other sites
BfromNJ
On ‎3‎/‎25‎/‎2019 at 2:14 PM, Altostrata said:

Merged similar topics. Please use search in the Symptoms forum before starting new topics.

 

BfromNJ, quite clearly there are gaps in medical practice regarding drug-drug interactions. Next time you see your doctor, please ask him or her why your drug interactions were not reviewed and post the response here.

I am kicking myself that I did not bring this up at my last appointment with my psych nurse.  But he had me so upset because I wanted to taper and he would not agree to give me a compound script.  Or even want to hear about it.  And he pretty much ignored everything I said.  Im debating calling him back to ask him why the interations weren't checked.  But what can I do about it now?  I cant just stop them. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...